Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Goodland, KS

June 15, 2005Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2005, 4:22 PM MDT for Kit Carson County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2005, 4:22 PM MDT (22:22 UTC)
Expired
Jun 15, 2005, 5:15 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:46 PM MDTTORNADO8 Nw Seibert, COREPORTED ON THE GROUND FOR A MINUTE AND A HALF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:05 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-473 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 152222
SVRGLD
COC063-152315-
/O.NEW.KGLD.SV.W.0129.050615T2222Z-050615T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEIBERT...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VONA AROUND 455 PM MDT...
  STRATTON AROUND 515 PM MDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 398 AND 428 IN
COLORADO.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

LAT...LON 3947 10303 3909 10300 3911 10240 3953 10249

$$

KILLINGSWORTH
3 follow-up statements
000 
WWUS53 KGLD 152239
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT WED JUN 15 2005

COC063-152315-
/O.CON.KGLD.SV.W.0129.000000T0000Z-050615T2315Z/
KIT CARSON CO-
438 PM MDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR KIT
CARSON COUNTY...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 11 MILES NORTHWEST OF SEIBERT. THIS STORM WAS WAS NEARLY 
STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN KIT CARSON COUNTY AT 500 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS 
AND SOUTHWEST NEBRASKA.

LAT...LON 3956 10303 3922 10300 3933 10246 3957 10250

$$

KILLINGSWORTH
000 
WWUS53 KGLD 152243 CCA
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT WED JUN 15 2005

COC063-152315-
/O.CON.KGLD.SV.W.0129.000000T0000Z-050615T2315Z/
KIT CARSON CO-
438 PM MDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR KIT
CARSON COUNTY...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 11 MILES NORTHWEST OF SEIBERT. THIS STORM WAS NEARLY 
STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN KIT CARSON COUNTY AT 500 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS 
AND SOUTHWEST NEBRASKA.

LAT...LON 3956 10303 3922 10300 3933 10246 3957 10250

$$

KILLINGSWORTH
000 
WWUS53 KGLD 152312
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT WED JUN 15 2005

COC063-152322-
/O.EXP.KGLD.SV.W.0129.000000T0000Z-050615T2315Z/
KIT CARSON CO-
512 PM MDT WED JUN 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR KIT CARSON COUNTY EXPIRES AT
515 PM MDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.

LAT...LON 3956 10303 3922 10300 3933 10246 3957 10250

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:55 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 15, 1:55 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT WED JUN 15 2005

.DISCUSSION...MSAS DATA CURRENTLY SHOWING A WEAK LOW ACROSS
SOUTHEAST COLORADO AND A HIGH PRESSURE ACROSS CENTRAL OKLAHOMA.
THOSE TWO FEATURES ARE HELPING TO CREATE A SOUTHERLY FLOW AND AN
INCREASE MOISTURE. THIS IS ALSO EVIDENT BY THE MID 60 DEWPOINTS
CREEPING INTO THE SOUTHERN ZONES.

TODAY/TONIGHT...AMPLE HEATING AND THE INCREASE IN MOISTURE WILL HELP
TO ESTABLISH UNSTABLE AIR ACROSS THE TERRAIN IN COLORADO. STORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND THEN DRIFT SLOWLY EASTWARD
WITH THE 0-6KM WIND BEING 15-20 KTS. AS THE DAY PROGRESSES...BOTH
THE NAM AND RUC SHOW A DECENT INSTABILITY AXIS NORTH/SOUTH ACROSS
THE CWA. HOWEVER...THERE ARE SOME MINOR DIFFERENCES REGARDING THE CAP
ACROSS THE EAST. THE NAM SEEMS TO HOLD IT LONGER...WHILE THE RUC
ERODES IT BY 21Z. CURRENT THINKING IS TO GO WITH THE MORE
PROGRESSIVE RUC AS SOME CU IS SEEN ON THE VISIBLE SATELLITE IN THE
EAST. ASSUMING THE CAP DOES BREAK...STORMS THAT MAKE IT EASTWARD
SHOULD HAVE A BETTER POTENTIAL OF BEING SUPER-CELLULAR IN NATURE.
SHEAR VALUES ALSO SUPPORT THIS. STORMS ARE EXPECTED TO REMAIN
OVERNIGHT WITH 850 JET AND SOME CONVERGENCE NOSING INTO THE AREA. WITH
THAT SAID...DID ADJUST POPS FOR TONIGHT AND INCREASED QPF ACROSS THE
SOUTHEASTERN ZONES...BUT ENDED PRECIP BY MORNING.

THURSDAY/THURSDAY NIGHT...TOMORROW WILL BE PRETTY SIMILAR TO
TODAY...WITH AFTERNOON CONVECTION. HOWEVER...UPSLOPE FLOW SEEMS TO
BE STRONGER...WHICH WOULD CONFINE STORMS TO THE TERRAIN IN COLORADO
EARLY ON AND EASTERLY PROGRESSION LATE. SLIGHT CHANGE MADE TO
TOMORROW NIGHTS POPS AND QPF...MAINLY ORIENTATION. GFS AND NAM
CHANGED FROM THE PREVIOUS RUN. INSTEAD OF PUSHING CONVECTION/MCS
FROM NEBRASKA DUE SOUTH IN CENTRAL CWA...MODELS TAKE IT FURTHER WEST
AND ALONG A BOUNDARY. THIS MAY BE IN RESPONSE TO A STRONGER BACKING
RIDGE IN THE EAST. RAISED QPF AMOUNTS ACROSS THE SOUTHWEST AS STORMS
WILL HAVE LITTLE MOVEMENT OFF OF THE BOUNDARY AND AN AMPLE MOISTURE
AXIS TO WORK WITH.

FRIDAY...NOT A LOT OF CONFIDENCE FOR PRECIP...BUT LEFT OVER BOUNDARY
AND DAYTIME HEATING MAY BE ENOUGH FOR A FEW THUNDERSTORMS. DID
HOWEVER...LOWERED MAXES A FEW AS UPSLOPE REGIME AND COOLER 850 TEMPS
SETTLE OVER THE AREA.

RIDGE BUILDS ACROSS THE CENTRAL US WITH A SEMI OMEGA BLOCK IN THE
PATTERN. KEPT WITH THE CURRENT FORECAST...HOT AND DRY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MBM
Hazardous weather outlook, Jun 15, 10:40 AM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT WED JUN 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1040 AM MDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON ACROSS COLORADO
AND PARTS OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. THE
THUNDERSTORMS WILL THEN MOVE SLOWLY EAST ACROSS WESTERN KANSAS AND
EXTREME SOUTHWEST NEBRASKA THIS EVENING.  SOME THUNDERSTORMS WILL
LIKELY BE SEVERE.

SOUTHERLY WINDS WILL BRING A RETURN OF LOW LEVEL MOISTURE TO THE
TRI-STATE AREA TODAY.  AS AFTERNOON TEMPERATURES CLIMB INTO THE 80S
THE ATMOSPHERE WILL BECOME VERY UNSTABLE.  THUNDERSTORMS SHOULD
DEVELOP ALONG THIS AXIS OF INSTABILITY OR WEST OF A LINE FROM GOVE
KANSAS TO BENKELMAN NEBRASKA. A WEATHER DISTURBANCE MOVING OUT OF
THE ROCKIES WILL CAUSE COVERAGE AND INTENSITY OF THUNDERSTORMS TO
INCREASE AS ACTIVITY MOVES ACROSS WESTERN KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. THERE IS ENOUGH WIND SHEAR SO THAT SOME OF
THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL DEVELOP ALONG THE COLORADO FRONT RANGE BY
MID-AFTERNOON THURSDAY AND MOVE INTO EASTERN COLORADO AND EXTREME
WESTERN KANSAS BY LATE AFTERNOON OR EARLY EVENING. A FEW STORMS WILL
LIKELY BE SEVERE.

ANOTHER CHANCE OF THUNDERSTORMS WILL EXIST FRIDAY MORNING ALONG THE
NEBRASKA-KANSAS BORDER COUNTIES WITH THE MAIN THREAT BEING
CLOUD-TO-GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

FS

In the hours before

Special weather statement, Jun 15, 2:17 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT WED JUN 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160400-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
217 PM MDT (317 PM CDT) WED JUN 15 2005

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE
TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM NUMBER
484 UNTIL 10 PM MDT (11 PM CDT) FOR ALL OF EAST CENTRAL COLORADO...
NORTHWEST KANSAS...AND EXTREME SOUTHWEST NEBRASKA.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. A SEVERE
THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THE WATCH
AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BULLER
Special weather statement, Jun 15, 2:23 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT WED JUN 15 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160400-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
223 PM MDT (323 PM CDT) WED JUN 15 2005

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE
TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 484 UNTIL 10 PM MDT (11 PM CDT) FOR ALL OF EAST CENTRAL
COLORADO...NORTHWEST KANSAS...AND EXTREME SOUTHWEST NEBRASKA.

HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. A SEVERE
THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THE WATCH
AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BULLER
Local storm report, Jun 15, 4:17 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             9 W SEIBERT             39.30N 103.04W
06/15/2005  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Jun 15, 4:20 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             5 NW SEIBERT            39.35N 102.93W
06/15/2005  0.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:07 PM MDTTornado WarningGLDCheyenne23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.